Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 77, NWS Charleston, WV

August 6, 2022Pocahontas County, Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 6, 2022, 4:31 PM EDT for Pocahontas County, Webster County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 4:31 PM EDT (20:31 UTC)
Expired
Aug 6, 2022, 7:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Pocahontas County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS51 KRLX 062031
FFWRLX
WVC075-101-062330-
/O.NEW.KRLX.FF.W.0077.220806T2031Z-220806T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
431 PM EDT Sat Aug 6 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Western Pocahontas County in northeastern West Virginia...
  Southeastern Webster County in northeastern West Virginia...

* Until 730 PM EDT.

* At 431 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. With flash flood guidance so low (1 inch/hr) and 
  storms backbuilding and training over the same area, flash 
  flooding may be ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Western Pocahontas and Southeastern Webster 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3832 8052 3842 8039 3836 8028 3835 8026
      3822 8036 3823 8036 3824 8038 3825 8040
      3827 8043 3830 8047

FLASH FLOOD...RADAR INDICATED

$$

JZ
1 follow-up statement
692 
WGUS71 KRLX 062324
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
724 PM EDT Sat Aug 6 2022

WVC075-101-062334-
/O.EXP.KRLX.FF.W.0077.000000T0000Z-220806T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-Webster WV-
724 PM EDT Sat Aug 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT THIS EVENING FOR 
WESTERN POCAHONTAS AND SOUTHEASTERN WEBSTER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM EDT Sunday for 
portions of northeast Kentucky, southeast Ohio, southwest Virginia 
and West Virginia.

LAT...LON 3832 8052 3842 8039 3836 8028 3835 8026
      3822 8036 3823 8036 3824 8038 3825 8040
      3827 8043 3830 8047

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:57 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 6, 2:57 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
257 PM EDT Sat Aug 6 2022

.SYNOPSIS...
Showers/storms through Wednesday, more likely in the afternoon
and evening hours. Flash flooding remains possible into next
week. Cold front arrives mid week, then drier late next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM Saturday...

Afternoon showers and thunderstorms are underway across the
Central Appalachians at the time of writing. Severely
compromised flash flood guidance from previous rainfall will
play a pivotal role in radar operations as storms travel into
areas facing wet antecedent soil conditions. Precipitable Water
values extending to near 2 inches and reasonable instability
will favor at the very least pulse convection into the
evening. Coupled with the slow propagation of these showers and
storms today, in response to weak steering flow aloft, locally
heavy rainfall rates on the upwards of 1-2" per hour could
result in quick responses of localized flash flooding.

Shortwave enhancement that aided in convection the past several
days will weaken overnight and slide to the east, which should
allow for showers and storms to dissipate with the loss of
daytime heating. River valley fog will then ensue for areas that
decouple overnight, but a weak low level jet may preclude this
from occurring for areas west of the Charleston metro.

The next round of episodic showers and storms then fires up
again for the end of the weekend. Convection becomes more
concentrated along the spine of the Appalachians and eastward on
Sunday. However, the environment will remain primed for pulse
convection west of the mountains, maintaining the potential for
flash flooding given our wet soils. The Flood Watch in place
for the forecast area will remain in effect until late Sunday
night as it currently stands.

Temperatures may tumble within stronger cold pools this
afternoon as storms pass overhead, but generally highs today
will reach the low to mid 80s in the lowlands and low 70s along
the higher terrain. A slight warm up is on tap for Sunday,
pending convection trends.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 255 PM Saturday...

Shower and thunderstorm activity should diminish for Sunday night
following the loss of daytime heating. Little change is expected to
occur in the weather pattern at the beginning of the work week,
resulting continued chances for mainly diurnally driven showers
and thunderstorms on Monday, followed by diminished coverage
overnight. A shortwave tracking across the northern US will then
drag a cold front towards the area from the northwest, with
showers and storms expected to spread across the area on Tuesday
as moisture increases ahead of the front.

While the potential for severe storms looks to be rather low through
the short term period, excessive rainfall is likely to remain a
concern. The majority of the area has been included within a
marginal risk of excessive rainfall on Monday due to the possibility
of locally heavy rainfall over already wet ground.

Daytime temperatures are expected to be around normal during the
short term period, with highs in the mid to upper 80s in the
lowlands, and 70s to low 80s in the mountains. Lows are expected to
be in the upper 60s to low 70s in the lowlands, with 60s along the
mountains.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 255 PM Saturday...

A cold front is expected to progress through the area from
Wednesday into Thursday, with chances of showers and
thunderstorms continuing ahead of and along the front.
Meanwhile, an upper level trough deepens into the eastern US,
then slowly begins to lift to the northeast late in the week.
Surface high pressure building into the area behind the cold
front is expected to bring drier conditions for the end of the
work week and into the first part of the weekend.

Temperatures are expected to be slightly below normal throughout
the long term period. The potential for flooding due to
excessive rainfall may remain a concern through mid week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 125 PM Saturday...

Showers and thunderstorms are underway this afternoon across the
area as a weak disturbance remains settled overhead. On and off
flight restrictions will be possible at all terminals this
afternoon into the early evening, yielding brief vsbys
reductions and uptick in winds. Opted for tempo groups to cover
these brief interruptions to flight conditions.

Activity begins to wane after sunset, but a few areas could see
lingering showers and storms persist into the overnight hours.
Partially clearing skies may warrant areas of valley fog heading
into early Sunday morning, looking to mostly impact EKN, CRW,
and perhaps a terminal that receives a decent burst of rainfall
today. However, a weak LLJ may help preclude any fog development
anywhere else.

Precipitation coverage shifts south and eastward on Sunday,
which would allow a reprieve in some spots of the area. Rolled
with VFR through the end of the current TAF period, but VCTS may
be needed along our eastern sites heading into Sunday afternoon.

Outside of strong gusts from thunderstorms, winds will be
primarily breezy around 5-10kts out of the southwest through the
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage and timing of convection into this
evening, and then fog overnight tonight, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Brief IFR possible in showers and thunderstorms through Wednesday.

&&

.CLIMATE...
A record rainfall of 2.22 inches was set at Charleston, West
Virginia yesterday. This breaks the old record of 1.75 inches
set in 1916.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.

&&

SYNOPSIS...MEK/GW
NEAR TERM...MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...MEK

CLIMATE...GW
Hazardous weather outlook, Aug 6, 4:46 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
446 AM EDT Sat Aug 6 2022

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>028-033-034-039-040-
515>526-070900-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
446 AM EDT Sat Aug 6 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and the mountains and central and
southern lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

While the Flood Watch goes through Sunday, showers and thunderstorms
could still bring heavy downpours and localized flooding during the
early to middle part of next week, until a cold front finally
crosses.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-070900-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-
446 AM EDT Sat Aug 6 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and the northern and western lowlands of
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

While the flash flood threat may start to diminish on Sunday,
showers and thunderstorms could still bring heavy downpours and
localized flooding during the early to middle part of next week,
until a cold front finally crosses.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM / GW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:09 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming21 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.